Michigan, 2014

Winter Weather in Michigan, February 13 to 14, 2014

February 13 to 14, 2014 · NWS MQT · 13 events in 13 counties and zones

An Alberta clipper low pressure system tracking from the Northern Plains through the Great Lakes region dropped moderate snow across much of Upper Michigan on the 13th and then lake effect snow into the 14th across counties bordering Lake Superior. Strong north winds gusting as high as 40 mph behind the system also caused a good deal of blowing snow near Lake Superior.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An Alberta clipper low pressure system tracking from the Northern Plains through the Great Lakes region dropped moderate snow across much of Upper Michigan on the 13th and then lake effect snow into the 14th across counties bordering Lake Superior. Strong north winds gusting as high as 40 mph behind the system also caused a good deal of blowing snow near Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 12, 10:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 12, 10:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1155 PM EST WED FEB 12 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 344 PM EST WED FEB 12 2014

SKIES ARE STARTING TO CLEAR ACROSS MUCH OF THE WESTERN HALF OF THE
FORECAST AREA BEHIND THE WEAK COLD FRONTAL PASSAGE. LOOKS LIKE THE
LAKE ICE LIKELY BROKE UP A LITTLE OVERNIGHT WITH THE STRONG SOUTH
WINDS AS THE LATEST VISIBLE SATELLITE SHOT SHOWS A LITTLE MORE LAKE
CLOUDS THIS AFTERNOON LIKELY OWED TO THE INCREASED FLUXES OFF THE
SMALL LEADS OPENED UP OVERNIGHT. THESE CLOUDS ARE AFFECTING THE
KEWEENAW...WITH PERHAPS A FEW SNOW SHOWERS THIS AFTERNOON.
HOWEVER...THIS IS EXPECTED TO DIMINISH THIS AFTERNOON AS THE LOW
LEVEL WINDS DIMINISH AND DRIER AIR MOVES INTO THE AREA.

OTHERWISE...THIS EVENING INTO THE OVERNIGHT HOURS SHOULD BE FAIRLY
QUIET WEAK WEAK UPPER RIDGING ACROSS THE AREA AHEAD OF THE NEXT
SHORT WAVE OVER MONTANA. MID CLOUDS WILL BE ON THE INCREASE IN THE
WARM ADVECTION REGION OF THE SYSTEM. WITH THE SHORT WAVE MOVING
QUICKLY IN THE ZONAL FLOW ALOFT...EXPECT LIGHT SNOW TO DEVELOP
ACROSS THE FAR WESTERN U.P. BY LATE TONIGHT...THE SPREAD ACROSS THE
REGION THU MORNING. WITH THE SFC LOW TRACK GENERALLY MOVING THROUGH
NRN MN AND INTO WESTERN UPPER MI BY THU EVENING...EXPECT THE
HEAVIEST SNOW TO BE DISPLACED TO THE NORTH OF THE LOW...GENERALLY
OVER LAKE SUPERIOR AND PERHAPS THE NRN TIP OF THE KEWEENAW. WITH THE
MODELS BEING IN FAIRLY GOOD AGREEMENT WITH THE TRACK AND INTENSITY
OF THE LOW...THEY ARE ALSO IN FAIRLY GOOD AGREEMENT WITH QPF AMTS
FROM THIS SYSTEM...WITH GENERALLY 0.15-0.25 INCH OF LIQUID
EQUIVALENT LATE TONIGHT INTO THURSDAY EVENING. WITH MUCH OF THE LIFT
FOCUSED IN THE DGZ...EXPECT SNOW RATIOS TO BE ABOUT 20:1 IF NOT A
LITTLE GREATER. AS SUCH...MOST OF WEST AND CENTRAL UPPER MICHIGAN
WILL SEE 2 TO 4 INCHES OF SNOW WITH THIS SYSTEM...WITH AREAS N OF
CMX SEEING UP TO 5 INCHES. THESE AMOUNTS AGREE QUITE WELL WITH 700MB
SPECIFIC HUMIDITY VALUES OF 2 G/KM DURING THE DAY ON THURSDAY. AT
THIS TIME...WILL NOT ISSUE ANY WINTER WEATHER ADVISORIES AS THE
GENERAL SNOW AMOUNTS WILL BE LESS THAN CRITERIA AND THE SNOW WILL
GENERALLY BE LIGHT BUT STEADY FOR MOST OF THE DAY. WILL NEED TO
WATCH FOR SOME BLOWING SNOW IN THE KEWEENAW LATER IN THE DAY...BUT
AGAIN THIS COULD BE HANDLED WITH AN ADVY ISSUED ON THE MID SHIFT
TONIGHT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 344 PM EST WED FEB 12 2014

MAIN ATTENTION ON THU NIGHT/FRI AS AN UPPER TROUGH AND CLOSED SFC
LOW MOVE ACROSS THE CWA. MODELS ARE IN DECENT AGREEMENT WITH THE
TROUGH BEING OVER THE WRN CWA AT 00Z FRI...WITH THE SFC LOW OVER
OR NEAR WRN UPPER MI. THE UPPER TROUGH WILL MOVE TO THE ERN CWA BY
12Z FRI...SHUNTING THE SFC LOW E OR SE OF THE CWA. THE TROUGH THEN
LINGERS OVER OR JUST E OF THE CWA THROUGH THE REST OF THE DAY FRI AS
SHORTWAVE ENERGY EJECTS INTO THE TROUGH FROM THE NW. CYCLONIC FLOW
ACROSS LAKE SUPERIOR WILL SLOWLY DIMINISH AS A SFC RIDGE MOVES TO
THE CENTRAL CWA BY 18Z SAT. CONFIDENCE IS MUCH LOWER AFTER SAT AS
MODEL DISAGREEMENT INCREASES...SO JUST USED CONSENSUS OF GUIDANCE
FOR LATER PORTIONS OF THE LONG TERM.

WITH THE CURRENT TRACK OF THE SYSTEM...NRN UPPER MI WILL BE FAVORED
FOR THE MOST SNOW...ALTHOUGH AMOUNTS WILL NOT BE TOO SIGNIFICANT.
CURRENTLY FOR THU NIGHT...HAVE 1-2 INCHES OF SNOW OVER ALL BUT
GOGEBIC THROUGH MENOMINEE COUNTIES...WITH A TRACE TO 1 INCH THERE.
BEHIND THE SYSTEM...N-NW WINDS WILL GUST TO 25-30KTS OVER AND ALONG
THE ADJACENT SHORES OF CENTRAL AND ERN LAKE SUPERIOR...WITH
LOCALIZED AREAS FROM NEAR MARQUETTE TO MUNISING POSSIBLY SEEING
GUSTS TO 40KTS. THIS WILL LEAD TO BLOWING AND DRIFTING SNOW NEAR
LAKE SUPERIOR...WHICH COULD BE SIGNIFICANT FROM MARQUETTE TO
MUNISING DUE TO THE AMOUNT OF ICE COVER ON LAKE SUPERIOR AND THE
LOCALIZED WINDS. SNOWFALL FOR THE REST OF FRIDAY LOOKS TO BE HIGHEST
NEAR MUNISING AND GRAND MARAIS AT AROUND AN INCH AS NW WINDS FUNNEL
ANY LES THAT CAN DEVELOP WITH THE ICE COVER INTO THAT AREA. LES
WEAKENS THROUGH FRI NIGHT...WITH LITTLE OR NO SNOWFALL EXPECTED SAT.
AFTER HIGHS IN THE 20S ON THU...FRI WILL BE ONCE AGAIN COOLER WITH
HIGHS IN THE UPPER SINGLE DIGITS TO TEENS ABOVE ZERO...WHICH IS ALSO
WHAT IS EXPECTED FOR HIGHS ON SAT. FRI NIGHT LOOKS TO BE THE COLDEST
NIGHT IN THE LONG TERM AS THE THERMAL TROUGH WILL BE PASSING OVER
THE CWA AS SKIES CLEAR AND THE SFC RIDGE MOVES IN FROM THE W. EXPECT
LOWEST TEMPS IN THE LOW TO MID TEENS BELOW ZERO OVER THE INTERIOR W.

THROUGH THE UNCERTAINTY WITH STORM SYSTEMS NEXT WEEK...IT DOES
APPEAR THAT THE OVERALL PATTERN IS MOVING TOWARD A WARMER ONE...WITH
HIGH TEMPS POSSIBLE GETTING ABOVE NORMAL EARLY TO MID NEXT WEEK.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1154 PM EST WED FEB 12 2014

LINGERING DRY AIR WILL ALLOW FOR VFR CONDITIONS INITIALLY AT
KIWD/KCMX/KSAW. AS THE NIGHT PROGRESSES AND E TO SE WINDS DEVELOP...
STRATOCU OVER LAKE SUPERIOR MAY ADVECT TO KCMX...BRINGING AN MVFR
CIG. TOWARD MORNING...UPSLOPE FLOW OFF LAKE MICHIGAN MAY BRING AN
MVFR CIG TO KSAW AS WELL. OTHERWISE...ATTENTION TURNS TO THE NEXT
LOW PRES SYSTEM WHICH WILL MOVE ESE INTO THE UPPER GREAT LAKES
TODAY. SNOW SHOULD ARRIVE AT KIWD AROUND DAYBREAK AND THEN QUICKLY
SPREAD E TO KCMX/KSAW DURING THE MORNING HRS. ALL TERMINALS SHOULD
SEE IFR CONDITIONS DEVELOP WITHIN 1-3HRS AFTER SNOW BEGINS. NOT OUT
OF THE QUESTION THAT A FEW PERIODS OF LIFR WILL OCCUR AS WELL...
ESPECIALLY AT KCMX/KSAW. KIWD MAY IMPROVE TO MVFR FOR A TIME IN THE
AFTN AS HEAVIER SNOW SHIFTS E...BUT A WIND SHIFT TO UPSLOPE NW LATE
IN THE DAY WILL LIKELY BRING A RETURN TO IFR.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 344 PM EST WED FEB 12 2014

WEST TO NORTHWEST WINDS SHOULD SUBSIDE LATE THIS AFTERNOON AS WEAK
HIGH PRESSURE BUILDS ACROSS THE LAKE. THE NEXT SYSTEM WILL MOVE INTO
THE UPPER GREAT LAKES THU INTO THU NIGHT. THIS WILL ALLOW
SOUTHEASTERLY WINDS TO INCREASE TO 20-30 KT ACROSS MUCH OF THE LAKE
BY THU AFTERNOON...WITH SOME GALE FORCE GUSTS ACROSS THE EASTERN 1/3
OF LAKE SUPERIOR ALSO POSSIBLE. AS THE LOW MOVES EAST OF THE LAKE
THU NIGHT...WINDS QUICKLY SHIFT TO THE N-NW AND INCREASE TO NEAR
GALE FORCE LATE THU INTO FRIDAY. WINDS SUBSIDE FOR THE WEEKEND AS
HIGH PRES BUILDS ACROSS THE LAKE. PERHAPS STRONGER SOUTH WINDS OF
20-30 KT SUN NIGHT INTO MONDAY AHEAD OF THE NEXT LOW PRESSURE SYSTEM
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...MRD
LONG TERM...TITUS
AVIATION...ROLFSON
MARINE...MRD
Hazardous weather outlook, Feb 12, 2:53 PM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
353 PM EST WED FEB 12 2014

MIZ001>007-009>014-084-085-132100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
353 PM EST WED FEB 12 2014 /253 PM CST WED FEB 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM MOVING ACROSS THE UPPER GREAT LAKES WILL BRING
STEADY LIGHT SNOW WITH 3 TO 5 INCHES OF ACCUMULATION LATE TONIGHT
THROUGH THURSDAY NIGHT...WITH THE MOST SNOW EXPECTED ACROSS NORTHERN
UPPER MICHIGAN. STRONG NORTH TO NORTHWEST WINDS DEVELOPING BEHIND THE
LOW MAY CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW NEAR LAKE
SUPERIOR LATE THURSDAY NIGHT THROUGH FRIDAY...ESPECIALLY OVER THE
KEWEENAW PENINSULA AND EAST OF BIG BAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

LSZ162-240>251-263>267-132100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
353 PM EST WED FEB 12 2014 /253 PM CST WED FEB 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE ACROSS EASTERN LAKE
SUPERIOR.

EXPECT NORTH GALE FORCE GUSTS TO 35 KNOTS LATE THURSDAY NIGHT AND
FRIDAY OVER THE EAST HALF OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-132100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
353 PM EST WED FEB 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Gogebic

When
February 13, 2:00 AM CST to February 14, 2:00 PM CST
Where
Gogebic forecast zone
Reported by
Public
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a public report of an estimated four inches of snow in 12 hours at Ironwood on the 13th. There was 8.2 inches in the 36-hour period ending in the early afternoon of the 14th.

Winter Weather, Ontonagon

When
February 13, 7:00 AM EST to February 14, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer ten miles east of Ontonagon measured eight inches of snow in 24 hours. There was also a public report of 8.5 inches of snow in 24 hours at Silver City.

Winter Weather, Southern Houghton

When
February 13, 7:00 AM EST to February 14, 7:00 AM EST
Where
Southern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer near Sidnaw measured five inches of snow in 24 hours.

Winter Weather, Luce

When
February 13, 7:00 AM EST to February 14, 7:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observer in Newberry measured seven inches of snow in 24 hours.

Winter Weather, Southern Schoolcraft

When
February 13, 7:00 AM EST to February 14, 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer in Manistique measured five inches of snow in 24 hours.

Winter Weather, Northern Schoolcraft

When
February 13, 7:00 AM EST to February 14, 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated six to seven inches of snow fell in 24 hours across much of northern Schoolcraft County.

Winter Weather, Keweenaw

When
February 13, 8:00 AM EST to February 14, 8:00 AM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The spotter in Eagle Harbor estimated eight inches of snow in 24 hours.

Winter Weather, Northern Houghton

When
February 13, 8:00 AM EST to February 14, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer near South Range measured 7.7 inches of snow in 24 hours. There was also a public report of nearly six inches of snow in seven hours at Calumet on the 13th.

Winter Weather, Baraga

When
February 13, 8:00 AM EST to February 14, 8:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Herman measured 8.2 inches of snow in 24 hours.

Winter Weather, Delta

When
February 13, 8:00 AM EST to February 14, 8:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The observer along the Alger County line in northeast Delta County measured 9.6 inches of snow in 24 hours. Observers in Garden Corners and Gladstone measured seven inches of snow in 24 hours.

Winter Weather, Alger

When
February 13, 8:00 AM EST to February 14, 8:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer in Chatham measured six inches of snow in 24 hours.

Winter Weather, Marquette

When
February 13, 9:00 AM EST to February 14, 9:00 AM EST
Where
Marquette forecast zone
Reported by
Public
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

There were public reports of seven inches of snow in 24 hours at both Big Bay and in the Trowbridge Park area of Marquette.

Winter Weather, Menominee

When
February 13, 9:00 AM CST to 5:00 PM CST
Where
Menominee forecast zone
Reported by
Public
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

There was a public report of 3.5 inches of snow in Menominee in eight hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501632, 501634, 501637, 501645, 501646, 501647, 501635, 501636, 501638, 501643, 501644, 501648, 501642.